Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 18, NWS Detroit, MI

September 20, 2018

NWS Detroit, MI issued this gale warning at Sep 20, 2018, 4:14 AM EDT. It took effect at Sep 21, 2018, 8:00 AM EDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2018, 4:14 AM EDT (08:14 UTC)
In effect from
Sep 21, 2018, 8:00 AM EDT
Expired
Sep 22, 2018, 4:00 AM EDT
In force
20 hr
Issued by
NWS Detroit, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Sep 20, 3:48 AM EDT, 26 minutes earlier.

Area forecast discussion, Sep 20, 3:48 AM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
348 AM EDT Thu Sep 20 2018

.DISCUSSION...

Main concern for this forecast will be the increasing potential for
severe weather this morning and into the afternoon. Upper wave
crossing through the northern US Rockies will result in lee
cyclogenesis and eject a cyclone through the Central Plains today.
Elevated instability within a zone of isentropic ascent is bringing
elevated and scattered showers across central/lower Michigan. Not
expecting a severe threat with the early morning activity as forcing
is not great and soundings show a fair degree of stability.

Convection within a zone of ascent/FGEN will keep rain convection
going through the morning hours. Areas along and north of I-69 will
be most likely area to see this activity linger into the afternoon
as activity lifts northward. The severe weather threat with this
activity will be low outside of some lightning and gusty winds.
Greater severe threat comes this afternoon, but it will be
conditional on how morning activity impacts the afternoon
environment. The surface low across the plains will deepen moving
towards southern Minnesota helping draw warm air advection through
southeast Michigan placing us well into the warm sector. Signals are
that some activity will be kicking up along a trailing frontal
boundary across Lower Michigan along the I-96/I-94 corridors.
Forecast soundings and hodograph associated with these scattered to
isolated cells suggest good low level directional shear with backed
southeast winds at the surface. This is characterized by 0 to 1 km
SRH values exceeding 100 m2/s2 and 0 to 3 km SRH approaching 200
m2/s2, which will aid in supporting some rotating updrafts with
activity. Limiting factor with this convection will be lack of mid
to upper level forcing and strong instability. All that said, the
afternoon environment remains conducive for marginal risk.

There will be a brief lull in activity for much of southeast
Michigan during the overnight. The strong low pressure system will
lift through the northern Great Lakes by Friday morning. Strong
gradient flow associated with this system will result in winds
picking up overnight into tomorrow morning. Strong winds continue
into the afternoon in association with a strong cold front that will
clear the area by the afternoon. There may be a broken line of line
of precipitation that develops along the prefrontal trough, but not
expecting strong convection with this activity. The winds will be
the main story for tomorrow as strong cold advection will drive
isentropic decent resulting in wind gusts reaching 30-40 mph during
the afternoon. High temperatures will be able to reach into the
upper 70s and low 80s before plummeting during the late afternoon
into the evening as 850 mb temperatures drop 10-15 degrees compared
the morning.

High pressure moves in behind the front with much cooler
temperatures and cloudier skies to start the weekend. High
temperatures on Saturday are forecast to be in the low to mid 60s.
High pressure will keep weather conditions mostly dry through the
remainder of the weekend. Gradual warming to finish the weekend into
early next week with high temperatures on Sunday a few degrees
higher, but remaining in the 60s, and Monday will see areas reach
into the low 70s. A warm front lifting north on Monday will help
bring the warmer temperatures, but it may also bring some showers
and thunderstorms along with it. Rain chances look to continue
Monday night into Tuesday as an upper trough swings through the
northern plains, which will increase moist southerly flow and bring
back some potentially gusty winds with an increasing pressure
gradient.

Mid-week cold front will keep rain chances in the forecast, though
exact timing and strength is uncertain at this time. Will be
something to watch in terms of rainfall potential. Temperatures look
to take a dip behind this front for the middle and end of next week.

&&

.MARINE...

The Gale Watch for the open waters of Lake Huron have been upgraded
to a Gale Warning for Friday into Friday night. A Gale Watch is in
effect for Saginaw Bay and the tip of the Thumb for Friday afternoon
and evening. Small Craft Advisories also begin late tonight for the
locations in this watch and expand southward with time into Friday
as gusty flow becomes established area-wide by mid to late morning.

A warm front will lift north today as low pressure organizes over
the Midwest. This will bring an increased chance of showers and
thunderstorms. Worsening marine conditions will also include
increasing wind and waves as the low strengthens over the northern
Great Lakes. The system will pull much warmer air across Lower
Michigan and Lake Huron. This will increase stability and limit wind
gusts to some extent. The exception could be greater gustiness
through Saginaw Bay if boundary layer mixing becomes established
over land areas late today. Gusts to 30 knots will even be possible
over the cooler open waters of Lake Huron through tonight.

Once the low crosses the northern Great Lakes and continues into
Ontario early Friday morning, an associated cold front will push
southeast through the central Great Lakes. The front will bring
veering winds to the northwest with considerably colder air
reversing the thermal profile to an unstable configuration. The
strength of the low likely supports a wind field capable of gusts
exceeding gale force over the open waters of Lake Huron. In fact,
wind gusts will likely reach 40 knots or more over northern Lake
Huron the peak of this event. High pressure will then build in
quickly behind this system by Saturday, bringing improved marine
conditions during the weekend.

&&

.HYDROLOGY...

Showers and thunderstorms will increase coverage and intensity early
this morning and continue at times through mid afternoon as a warm
front lifts northward through the region in response to low pressure
developing over the Midwest. The warmer and more humid air moving
into the area with this front will supply enough moisture for total
rainfall averaging of one third to one half an inch today. Locally
higher totals are more likely across the Tri Cities and northern
Thumb where isolated rainfall amounts of around one inch will be
possible. This activity will become more scattered in nature late in
the day and then focus well north of the area along the warm front
from this evening into the overnight. The potential for flooding is
minimal with this system, limited to ponding of water on roads and
minor flooding of poor drainage areas.

&&

.PREV DISCUSSION...
Issued at 1209 AM EDT Thu Sep 20 2018

AVIATION...

Increasing dynamic forcing for ascent will kick off a period of warm
advection beginning tonight and persist well into the day on
Thursday. Initial midlevel theta e advection appears necessary to
moisten the column before 800mb moisture advection ramps up after
12Z Thursday. Still some uncertainty with how cig/vsby trends will
play out in the warm advection. Still expecting a fair amount of mid
and high cloud that will limit amount of fog development late. Tafs
still carry some MVFR fog around daybreak which may be overdoing
based on MOS trends. Otherwise, midlevel instability development
along and ahead of the retreating 925-850mb warm front after 14Z
will lead to a period of showers and be elevated thunderstorms 14-
18Z north of M 59. Organized signal in virtually all of the model
data supports lingering thunderstorms during the afternoon south of
M59. These thunderstorms are expected to occur along the surface
warm front between 20-24Z. Some questions remain, particularly where
exactly front placement will be.

For DTW...Persistent boundary layer moisture invof stalled front
brings a potential for MVFR fog/haze at daybreak. Still expecting
mid-high cloud to limit development. Main forecast concern is
potential for surface based thunderstorm development between 20-24Z.
Introduced a Prob30 group for possible discrete cells. The
thunderstorm potential will be conditional to placement of the
surface warm front.

DTW THRESHOLD PROBABILITIES...

* Moderate for ceiling 5000 ft or less redeveloping Thursday
  morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from 2 PM Friday to 4 AM EDT Saturday for LHZ462-463.

     Gale Watch from Friday afternoon through Friday evening for LHZ421-
     422-441.

     Small Craft Advisory from 4 AM to 4 PM EDT Friday for LHZ421-422-
     441.

     Small Craft Advisory from noon Friday to noon EDT Saturday for
     LHZ442-443.

     Gale Warning from noon Friday to 4 AM EDT Saturday for LHZ361>363.

Lake St Clair...Small Craft Advisory from noon Friday to midnight EDT Friday night
     for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory from noon Friday to midnight EDT Friday night
     for LEZ444.

&&

DISCUSSION...AA
MARINE.......DG
HYDROLOGY....DG
AVIATION.....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 19, 4:30 PM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
430 PM EDT Wed Sep 19 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-202000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
430 PM EDT Wed Sep 19 2018

This hazardous weather outlook is for southeast Michigan.

.DAY ONE... Tonight

There is a slight chance of thunderstorms late tonight, mainly north
of I-69. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday with a marginal outlook
for severe weather. An isolated severe thunderstorm producing
damaging wind is possible mainly north of I-69.

Wind gusts may briefly exceed 40 mph on Friday as a strong cold
front moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-202000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
430 PM EDT Wed Sep 19 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms tonight, mainly across
northern and central Lake Huron. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected Thursday with a
marginal outlook for severe weather. An isolated severe thunderstorm
producing damaging wind gusts to 50 knots is possible mainly
across Lake Huron and Saginaw Bay.

A Gale Watch is in effect Friday and Friday night for the open
waters of Lake Huron. See the forecast for detail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:14 AM EDTSmall Craft AdvisoryDTX56 hr
Sep 20, 4:25 AM EDTBeach Hazards StatementDTXHuron, Sanilac40 hr
Sep 20, 9:36 AM EDTSpecial Weather StatementDTXWayne24 min
Sep 20, 11:52 AM EDTSpecial Weather StatementDTXShiawassee38 min
Sep 20, 12:31 PM EDTSpecial Weather StatementDTXShiawassee44 min
Sep 20, 6:59 PM EDTSevere Thunderstorm WarningDTXLenawee41 min

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.